New anticoagulant dabigatran has a significantly higher rate of complications than warfarin when used in a real-world setting, a new analysis concludes.
Complications with dabigatran particularly affected older and female patients, and included one death from gastrointestinal bleeding.
The findings come amid controversy over whether CCGs should allow GPs access to the drug amid fears it will bring ‘huge cost pressures’. Its manufacturer, Boehringer Ingelheim, responded to scepticism among CCG leaders by reducing its price by 13% last month.
US researchers carried out a prospective, observational cohort study at an anticoagulation clinic, following 2,200 patients, including some who switched from warfarin to dabigatran.
Preliminary findings in 113 patients presented to the Thrombosis and Hemostasis Summit of North America found one death, four other bleeds, one DVT, one atrial thrombus, one TIA, one skin rash and four gastrointestinal reactions with dabigatran. Outcome frequency was 11.5%, compared with 0.88% with warfarin.
The mean age of patients who experienced complications on dabigatran was 73.4 years, versus 66.5 years overall. Females represented 29% of patients overall, but 71% of those with complications.
Dr Terry McCormack, a GP in Whitby who helps run an NHS Improvements warfarin clinic, said: ‘We have to prescribe dabigatran cautiously until we find out what it’s like in practice. For the time being, this drug should be for those who cannot take warfarin.’
Boehringer Ingelheimsaid: ‘The US dosing referred to here is different from the reduced dose of 110mg recommended [in the UK] in the elderly and those with an increased bleeding risk. We do not believe this analysis will be relevant to the UK.’